Natalizumab-induced hepatic injury: A case report and review of literature

A. Antezana, Samuel H. Sigal, J. Herbert, I. Kister

Research output: Contribution to journalReview article

15 Citations (Scopus)

Abstract

Natalizumab is an α4-integrin monoclonal antibody used for treatment of relapsing multiple sclerosis (MS). At least and nearly 30 cases of liver failure in natalizumab-treated patients are listed in the post-marketing FDA adverse event reporting system (FAERS) and twelve patients with severe liver injury, including several after the first infusion, have been reported (Lisotti et al., 2012; Bezabeh et al., 2010; Martinez-Lapiscina et al., 2013; Michael et al., 2007; Hillen et al., 2015). Herein, we describe a case of a young woman with relapsing MS who developed acute liver injury after the second infusion of natalizumab. Liver biopsy demonstrated a mixed pattern of medication-induced injury or partially treated auto-immune hepatitis. Liver function normalized after natalizumab discontinuation and a subsequent liver biopsy showed resolution of hepatitis. The patient's MS has since been successfully treated with rituximab for over a year. We review the published cases of liver injury associated with natalizumab and those in the post-marketing FDA adverse event reporting system (FAERS).

Original languageEnglish (US)
Pages (from-to)495-498
Number of pages4
JournalMultiple Sclerosis and Related Disorders
Volume4
Issue number6
DOIs
StatePublished - Nov 1 2015
Externally publishedYes

Fingerprint

Liver
Wounds and Injuries
Multiple Sclerosis
Marketing
Hepatitis
Biopsy
Liver Failure
Integrins
Natalizumab
Monoclonal Antibodies
Therapeutics

Keywords

  • Autoimmune hepatitis
  • Drug-induced liver injury
  • Hepatotoxicity
  • Natalizumab

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Cite this

Natalizumab-induced hepatic injury : A case report and review of literature. / Antezana, A.; Sigal, Samuel H.; Herbert, J.; Kister, I.

In: Multiple Sclerosis and Related Disorders, Vol. 4, No. 6, 01.11.2015, p. 495-498.

Research output: Contribution to journalReview article

@article{130971c613e74c69ae743b6f2134d8f6,
title = "Natalizumab-induced hepatic injury: A case report and review of literature",
abstract = "Natalizumab is an α4-integrin monoclonal antibody used for treatment of relapsing multiple sclerosis (MS). At least and nearly 30 cases of liver failure in natalizumab-treated patients are listed in the post-marketing FDA adverse event reporting system (FAERS) and twelve patients with severe liver injury, including several after the first infusion, have been reported (Lisotti et al., 2012; Bezabeh et al., 2010; Martinez-Lapiscina et al., 2013; Michael et al., 2007; Hillen et al., 2015). Herein, we describe a case of a young woman with relapsing MS who developed acute liver injury after the second infusion of natalizumab. Liver biopsy demonstrated a mixed pattern of medication-induced injury or partially treated auto-immune hepatitis. Liver function normalized after natalizumab discontinuation and a subsequent liver biopsy showed resolution of hepatitis. The patient's MS has since been successfully treated with rituximab for over a year. We review the published cases of liver injury associated with natalizumab and those in the post-marketing FDA adverse event reporting system (FAERS).",
keywords = "Autoimmune hepatitis, Drug-induced liver injury, Hepatotoxicity, Natalizumab",
author = "A. Antezana and Sigal, {Samuel H.} and J. Herbert and I. Kister",
year = "2015",
month = "11",
day = "1",
doi = "10.1016/j.msard.2015.08.008",
language = "English (US)",
volume = "4",
pages = "495--498",
journal = "Multiple Sclerosis and Related Disorders",
issn = "2211-0348",
publisher = "Elsevier",
number = "6",

}

TY - JOUR

T1 - Natalizumab-induced hepatic injury

T2 - A case report and review of literature

AU - Antezana, A.

AU - Sigal, Samuel H.

AU - Herbert, J.

AU - Kister, I.

PY - 2015/11/1

Y1 - 2015/11/1

N2 - Natalizumab is an α4-integrin monoclonal antibody used for treatment of relapsing multiple sclerosis (MS). At least and nearly 30 cases of liver failure in natalizumab-treated patients are listed in the post-marketing FDA adverse event reporting system (FAERS) and twelve patients with severe liver injury, including several after the first infusion, have been reported (Lisotti et al., 2012; Bezabeh et al., 2010; Martinez-Lapiscina et al., 2013; Michael et al., 2007; Hillen et al., 2015). Herein, we describe a case of a young woman with relapsing MS who developed acute liver injury after the second infusion of natalizumab. Liver biopsy demonstrated a mixed pattern of medication-induced injury or partially treated auto-immune hepatitis. Liver function normalized after natalizumab discontinuation and a subsequent liver biopsy showed resolution of hepatitis. The patient's MS has since been successfully treated with rituximab for over a year. We review the published cases of liver injury associated with natalizumab and those in the post-marketing FDA adverse event reporting system (FAERS).

AB - Natalizumab is an α4-integrin monoclonal antibody used for treatment of relapsing multiple sclerosis (MS). At least and nearly 30 cases of liver failure in natalizumab-treated patients are listed in the post-marketing FDA adverse event reporting system (FAERS) and twelve patients with severe liver injury, including several after the first infusion, have been reported (Lisotti et al., 2012; Bezabeh et al., 2010; Martinez-Lapiscina et al., 2013; Michael et al., 2007; Hillen et al., 2015). Herein, we describe a case of a young woman with relapsing MS who developed acute liver injury after the second infusion of natalizumab. Liver biopsy demonstrated a mixed pattern of medication-induced injury or partially treated auto-immune hepatitis. Liver function normalized after natalizumab discontinuation and a subsequent liver biopsy showed resolution of hepatitis. The patient's MS has since been successfully treated with rituximab for over a year. We review the published cases of liver injury associated with natalizumab and those in the post-marketing FDA adverse event reporting system (FAERS).

KW - Autoimmune hepatitis

KW - Drug-induced liver injury

KW - Hepatotoxicity

KW - Natalizumab

UR - http://www.scopus.com/inward/record.url?scp=84947584189&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84947584189&partnerID=8YFLogxK

U2 - 10.1016/j.msard.2015.08.008

DO - 10.1016/j.msard.2015.08.008

M3 - Review article

C2 - 26590653

AN - SCOPUS:84947584189

VL - 4

SP - 495

EP - 498

JO - Multiple Sclerosis and Related Disorders

JF - Multiple Sclerosis and Related Disorders

SN - 2211-0348

IS - 6

ER -